Mathematics News

Archived News from 2014.


(12-15-14) Dr. Seung-Hwan Lee published the article "A Martingale Approach to Estimating Confidence Band with Censored Data",  Monte Carlo Methods and Applications , 20, 237-244 (2014).

(10-14-14) Actuarial Success. IWU student  Derek England '15  passed actuarial exam  C/4 (Construction and Evaluation of Actuarial Models). This is an extraordinary achievement, as it is Derek's fourth successful exam.

(9-17-14) Companies across the nation are seeking to employ people with excellent mathematical skills.  The number of people employed with the job title "Mathematician" is expected to see a 23% increase through 2022.  See this article from Time Magazine, and the article entitled Here's the Proof that Math is Hot These Days from the Washington Post.

(8-22-14) Maryam Mirzakhani, of Stanford University, became the first female winner of the Fields Medal -- mathematics highest honor.  The award was announced at the International Congress of Mathematicians in Seoul, Korea earlier this month.  IWU had two representatives at the conference: Prof. Tian-Xiao He and Prof. Andrew Shallue.

(8-18-14) IWU math major Kimberly Wenger '15, and her team, took first place in COUNTRY Financial's annual case study competition for summer interns.  Wenger is one of eight Illinois Wesleyan students interning at COUNTRY this summer.

(7-23-14)  Dr. Tian-Xiao He published the following six articles this past year.  The second paper was written with IWU math student Kurt Vanness '13.

  • (with L. C. Hsu and X. R. Ma), ``On an extension of Riordan array and its application in the construction of convolution-type and Abel-type identities.''  European J. Combinatorics, 42 (2014), 112-134
  • (With J. Maier and K. Vanness), ``Polynomials that have golden ratio zeros.'' J. Adv. Math. Stud., Vol. 7 (2014), No. 1, 151-175. 
  • (With Peter J.-S. Shiue and T.-W. Weng), ``Hyperbolic expressions of polynomial sequences and parametric number sequences defined by linear recurrence relations of order 2.''  J. Concr. Appl. Math., 12 (2014), No. 1-2, 63-85.
  • (With W.-S. Chou and Peter J.-S. Shiue), ``Enumeration problems for a linear congruence modulo m.''  Taiwanese Journal of Mathematics, 18 (2014), No.1, 265-275. 
  • (With S.-L. Yang, S.-N. Zheng, and S.-P. Yuan),  ``Schroder matrix as inverse of Delannoy matrix.''  Linear Algebra and Its Appl.,   439 (2013),  3605-3614.
  • ``Impulse response sequences and construction of number sequence identities.'' Journal of Integer Sequences, 16 (2013), Article 13.8.2, 1-23. 

(6-12-14) Congratulations.  Katy Seibring '14, who just graduated in May, has been awarded a Woodrow Wilson New Jersey Teaching Fellowship to teach mathematics in high-need secondary schools.  She is a member of the inaugural nationwide cohort of 50 other talented people.  The highly competitive fellowship also includes full funding for her masters degree.  To read the full story please check out this article.

(5-1-14) Mathematician rated top job in the country!  In Jobs Rated 2014, rated mathematician, statistician, and actuary all in the top 4 jobs in the U.S.  The main categories utilized to make their decision were work environment, stress, hiring outlook, and of course compensation.

(4-14-14) This Friday, April 18 the IWU Mathematics Department will be pleased to host Dr. Richard Laugesen, Director of Graduate Studies and Professor of Mathematics at the University of Illinois at Urbana-Champaign, to deliver a Natural Science Colloquium and Earl H. and Marian A. Beling Lecture entitled Three questions on triangles: maximizing the frequencies, hearing the shape, and finding the hottest spot.

(4-14-14) The 25th annual IWU John Wesley Powell Student Research Conference was held this past Saturday.  A number of our mathematics students gave talks or presented posters including the following (with their titles).

  • Lin Nguyen '15: Cryptography and Elliptic Curves
  • Tung Nguyen '15: Construction of Spline Type Orthogonal Scaling Functions and Wavelets
  • Kimberly Wenger '15: In Pursuit of the Ringel-Kotzig Conjecture: Uniform k-distant Trees are Graceful
  • Anh Phan '15: Bus Route Method for Graph Isomorphism
  • Yizhe Gao '16: Decomposing Complete Graphs into a Graph Pair of Order 6

(4-12-14) This past Friday, IWU math major Tung Nguyen '15 presented his research at the 2014 Rose-Hulman Undergraduate Conference on Mathematics. The title of his talk was Construction of Spline Type Orthogonal Scaling Functions and Wavelets.  Also in attendance was IWU's own Dr. Andrew Shallue, who organized the trip.

(4-12-14) IWU students have once again performed very well on the prestigious Putnam Mathematics Exam.  Our team ranked 140 nationally out of roughly 500 teams.  Participants from IWU were Tung Nguyen '15, Duc Nguyen '17, Lunjun Liu '17, Kyle Silang '16, and Anh Dao '15, and faculty advisors were Dr. Andrew Shallue and Dr. Ted Rice.  Individually, Tung Nguyen '15 was ranked 136 out of 4,113 participants.  Thanks to all student participants as well as faculty advisors for all of your hard work.

(4-2-14) This past weekend two IWU students presented their research at the 2014 Annual Meeting of the Illinois Section of the MAA at Southern Illinois University Edwardsville.  Kimberly Wenger '15 gave a talk entitled In Pursuit of the Ringel-Kotzig Conjecture: Uniform k-distant Trees are Graceful, and Tung Nguyen '15  gave a talk entitled Construction of Spline Type Orthogonal Scaling Functions and Wavelets.

(3-27-14) We are pleased to have Professor Edward Wilson from Washington University, St. Louis visiting our campus to deliver two Earl H. and Marian A. Beling Lectures today.  The titles of the talks are:

  • The Phenomenon of Sampling, and
  • Dual Integrable Representation of Discrete Groups and Bracket Functions

(3-20-14) Congratulations. IWU mathematics major Jill Harmon '16 is an NCAA triple jump All-American.  She finished 8th nationally this past weekend, with a distance of 11.45 meters.

(3-11-14)  Dr. Dan Roberts published "Maximum packings of Kn with k-stars," (with D.G. Hoffman) Australasian Journal of Combinatorics, (59) 1, 206-210 (2014).

(2-26-14) Congratulations.  IWU student Derek England '15 passed the Models for Financial Mathematics actuarial exam.  This is an extraordinary achievement, as it is Derek's third successful exam.

(2-26-14) This past weekend, our IWU Pi-Mu-Epsilon chapter hosted the annual high school math contest.  We had two local high schools participating, with about 30 students total.  Thanks to all of our student participants, our student PME members, and their faculty advisor Dr. Andrew Shallue.  Pi-Mu-Epsilon is a national mathematics honor society for undergraduate students.  The chapter is run by students, with faculty oversight.

PME 2014
A few members of our 2013-14 PME chapter.  From the left: Tung Nguyen,
Alex Bradford, Nick Scheiper, Prof. Shallue, Steven Lachowski,
Krystal Randazzo, Derek England, and Kimberly Wenger.


(2-10-14) Congratulations.  Two IWU students, Derek England '15 and Kimberly Wenger '15, passed the Probability actuarial exam last month.

(2-10-14)  Dr. Dan Roberts published "Embedding Partial k-star Designs," (with D.G. Hoffman) Journal of Combinatorial Designs, (22) 4, 161-170 (2014).

(1-9-14) Happy New Year.  Next week mathematicians everywhere will kick off the new year by attending the largest mathematics conference in the world -- the 2014 Joint Mathematics Meetings hosted jointly by the AMS and MAA.  We hope to see you there.